What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 22, 2:17 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, May 22, 2:17 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
317 PM EDT Sun May 22 2022
.SYNOPSIS...
Showers and thunderstorms will move across the area this
afternoon into the evening ahead of a cold front. Some storms may
become severe producing damaging wind gusts and or large hail.
Locally heavy rainfall will occur with some storms. With the passage
of the cold front a cooler and drier airmass will be ushered
in. Fair weather is expected into Wednesday with high pressure
in control.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Severe Thunderstorm Watch #262 is in effect until 02Z/10 pm for
our entire forecast area.
Also the Heat Advisory remains in effect until 6 pm for Litchfield,
eastern Albany, western Rensselaer, eastern Schenectady, southern
Saratoga, eastern Greene, western Columbia, eastern Ulster, and
Dutchess counties.
Convection has fired up to our west ahead of the cold front and
we are reaching our convective temperature across the area
locally. Also there is discontinuity in dew point across the
area in the vicinity of the Hudson Valley with higher values to
the east in the mid 60s to lower 70s with lower values to the
west. This could be an initiation point. The EML that was over
the area yesterday is off to our east, we have lapse rates
across the area around 6.5 C/km. Convection will be fueled by
the approach of the boundary, large-scale ascent ahead of an
approaching upper trough, enhanced mid-level southwesterly flow
with 35-45 knot deep-layer shear and MLCAPE 1000-1500 J/kg.
Multi line segments are expected and are already evident on
radar to our west. The main threat window for the local area
20Z-00Z. Main threat is damaging wind gusts with large hail
possible.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
The threat for storms will end with the passage cold front early
this evening. Cooler and drier airmass will be ushered in with
its passage. Temperatures are in the 50s across far western New
York. Expecting temperatures to bottom out in the 40s in the
Mohawk Valley and above 1500 feet with lower to mid 50s
elsewhere with dew points dropping down into the upper 30s to
upper 40s.
High pressure at the surface across Great Lakes will shift
eastward through Tuesday with its center passing to our north.
While aloft we will be under southwest flow with ridging
beginning to build in with heights rising Tuesday into Tuesday
night.
Looking at fair weather Monday and Tuesday. Light northerly flow
Monday with a light southerly flow developing Tuesday. Highs
will be slightly below normal temperatures Monday and seasonal
for late May Tuesday with readings in the 60s to lower 70s.
Monday night will feature lows around 5 degrees below normal in
the upper 30s to around 50 degrees with Tuesday night milder
with lows from the mid 40s to lower 50s.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Upper level ridging will be in place along the eastern seaboard to
start off the long term period, but this will be sliding eastward on
Wednesday into Thursday as an upper level trough moves across the
Midwest and Great Lakes.
Wednesday should be dry for most of the area, as surface high
pressure located east of New England continues to allow for dry
weather. However, increasing clouds are expected by late in the
day, as the flow aloft starts shifting out of the southwest, and
some warm advection begins. Can't totally rule out some late day
showers impacting far northwestern areas, but the majority of the
area will stay dry with seasonable temps in the 70s and comfortable
levels on humidity.
As warm advection increases, low level moisture will also be
increasing for Wednesday night and there could be some showers
around the region. However, the best chance for showers will likely
be ahead of the storm's cold front and the approach trough, which
will likely not occur until during the day on Thursday or Thursday
evening. After Wed night lows in the 50s, it looks to reach into the
low to mid 70s ahead of the front for Thursday afternoon.
Instability looks somewhat limited, so won't include any thunder
just yet.
The storm's cold front will likely cross late Thursday or Thursday
evening, but some showers will likely continue for Thursday night
into Friday, as the upper level trough slowly heads towards the area
with some additional cyclonic flow showers. Despite the clouds and
possible showers, it still should reach into the 70s for Friday, as
temps aloft won't be too chilly.
A spotty shower could linger into Saturday, but most areas should be
dry with a partly sunny sky for Saturday. The upper level trough
will be passing by to the north and moving away by late Saturday.
For now, will go with temps close to normal, considering that at
least some partial sunshine is expected.
Behind this shortwave trough, height rises are expected to bring
fair weather for Saturday night/early Sunday. However, there could
be some clusters of showers/thunderstorms developing Sunday
afternoon or night, as a warm front approaches from the southwest.
Highs should reach the 70s, and could be slightly warmer depending
on if upstream clouds/showers with the approaching warm front are
delayed. Lows Sunday night mainly in the 50s to lower 60s.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Through 18z Monday....Another hot and humid day on tab with mid to
high level clouds over the area. VFR conditions are expected through
much of the 18z TAF cycle. A more widespread threat for convection
is expected to this afternoon into this evening ahead and along a
cold front. Have 3-4 hour TEMPOs for showers and thunderstorms at
all the TAF sites between the hours of 19z/Sunday-00z/Monday. Brief
periods of MVFR/IFR conditions are expected along with winds of 35
kts or more with any thunderstorms that pass through.
Clouds will be mostly cloudy this evening into tonight. We should
see clouds improve as we move head towards daybreak Monday. This
should give way to mostly sunny skies on Monday with cooler and
drier weather.
Winds this afternoon before the passage of the cold front will be
out of the southwest at 5-10 kts. Following the passage of the cold
front (sometime after 00z), winds are expected to shift out of the
west-northwest at 5-10 kts. On Monday, winds will be out of the
north at 5-10 kts.
Outlook...
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. Slight Chance of SHRA.
Wednesday Night: Moderate Operational Impact. Chance of SHRA.
Thursday: Moderate Operational Impact. Chance of SHRA.
Thursday Night: High Operational Impact. Likely SHRA.
Friday: Moderate Operational Impact. Likely SHRA...TSRA.
&&
.FIRE WEATHER...
Cooler and drier Monday and Tuesday. Minimums relative humidity
values will be in the 30s both afternoons with slightly higher
values into the 40s across portions of the Schoharie Valley and
eastern Catskills. Humidity levels will recover to 75 to near
100 percent tonight and to 65 to 90 percent Monday night.
The fair weather will continue into mid-week with unsettled
weather for the latter part of the week.
&&
.HYDROLOGY...
Showers and thunderstorms will develop and move across the area
this afternoon into the evening. Rainfall amounts will be
variable and dependent on where storms track, with localized
amounts over a half inch possible. While larger rivers and
streams should not see any impacts, however smaller streams and
creeks could see a quick rise from any heavy rainfall
associated with thunderstorms. Ponding of water in urban, poor
drainage and low lying areas is possible within the heaviest
thunderstorms with ponding of water likely on roadways.
The fair weather is expected for the first half of the week with
unsettled weather for the latter part of the week.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.CLIMATE...
Record highs for May 22:
Albany - 97 (1911)
Glens Falls - 98 (1911)
Poughkeepsie - 98 (1941)
Highs today will be well above normal but should remain below
these records.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 6 PM EDT this evening for CTZ001-013.
NY...Heat Advisory until 6 PM EDT this evening for NYZ049-050-052-
053-059-060-064>066.
MA...None.
VT...None.
&&
SYNOPSIS...IAA
NEAR TERM...IAA
SHORT TERM...IAA
LONG TERM...Frugis/KL
AVIATION...Evbuoma
FIRE WEATHER...IAA
HYDROLOGY...IAA
CLIMATE...WFO ALYHazardous weather outlook, May 22, 1:31 PM EST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
231 PM EDT Sun May 22 2022
CTZ001-013-NYZ049-050-052-053-059-060-064>066-231100-
Northern Litchfield-Southern Litchfield-Eastern Schenectady-
Southern Saratoga-Eastern Albany-Western Rensselaer-Eastern Greene-
Western Columbia-Eastern Ulster-Western Dutchess-Eastern Dutchess-
231 PM EDT Sun May 22 2022
...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 262 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for the mid-Hudson Valley
northward into the Capital District and for northwestern Connecticut.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MAZ001-025-NYZ032-033-038>043-047-048-051-054-058-061-063-082>084-
VTZ013>015-231100-
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Northern Washington-Schoharie-Western Schenectady-
Western Albany-Eastern Rensselaer-Western Greene-Eastern Columbia-
Western Ulster-Northern Fulton-Southeast Warren-Southern Washington-
Bennington-Western Windham-Eastern Windham-
231 PM EDT Sun May 22 2022
...SEVERE THUNDERSTORM WATCH 262 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for the southern Adirondacks, Lake
George Saratoga Region, Mohawk Valley, Schoharie Valley, Helderbergs,
eastern Catskills, northern and central Taconics, Berkshires and
and southern Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 22, 3:14 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Albany NY
414 PM EDT Sun May 22 2022
NYZ038>040-082-222045-
Southern Fulton NY-Northern Fulton NY-Southern Herkimer NY-
Montgomery NY-
414 PM EDT Sun May 22 2022
...A strong thunderstorm will impact portions of southwestern Fulton,
southern Herkimer and northwestern Montgomery Counties through 445 PM
EDT...
At 413 PM EDT, Doppler radar was tracking a strong thunderstorm near
West Winfield, or 11 miles south of Ilion, moving northeast at 55
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Herkimer, Little Falls, Mohawk, Fort Plain, Dolgeville, St.
Johnsville, Ephratah, West Winfield, Jordanville, Cedarville,
Oppenheim, Elizabethtown, Warren, Nelliston, Ingham Mills,
Spinnerville, South Columbia, Lotville, Rasbach Corner and
Mindenville.
This includes Interstate 90 near exit 29A.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
eastern New York.
&&
LAT...LON 4291 7520 4321 7461 4298 7443 4286 7477
4290 7488 4284 7489 4282 7491 4291 7510
4286 7514 4286 7521
TIME...MOT...LOC 2013Z 239DEG 49KT 4285 7512
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ATESpecial weather statement, May 22, 3:16 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Albany NY
416 PM EDT Sun May 22 2022
NYZ053-054-084-VTZ013-222045-
Western Rensselaer NY-Eastern Rensselaer NY-Southern Washington NY-
Bennington VT-
416 PM EDT Sun May 22 2022
...A strong thunderstorm will impact portions of southern Washington,
northeastern Rensselaer and northwestern Bennington Counties through
445 PM EDT...
At 415 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Mechanicville, moving northeast at 55 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Arlington, Shaftsbury, Cambridge, Lee, White Creek, Stillwater,
Sunderland, Schaghticoke, Valley Falls, Sandgate, Glastenbury,
Schaghticoke Hill, Center White Creek, Hoosick Junction, Chiselville,
Johnsonville, Eagleville, North Cambridge, Hidden Valley and East
Kansas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central New York...and southern Vermont.
&&
LAT...LON 4300 7301 4285 7361 4293 7367 4319 7317
4305 7300
TIME...MOT...LOC 2015Z 239DEG 49KT 4292 7354
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ATESpecial weather statement, May 22, 3:37 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Albany NY
437 PM EDT Sun May 22 2022
NYZ040-047-048-051-222115-
Schoharie NY-Western Schenectady NY-Montgomery NY-Western Albany NY-
437 PM EDT Sun May 22 2022
...Clusters of strong thunderstorms will impact portions of
southwestern Schenectady, northwestern Albany, northern Schoharie
and south central Montgomery Counties through 515 PM EDT...
At 436 PM EDT, Doppler radar was tracking clusters of strong
thunderstorms 7 miles southeast of Cherry Valley, or 10 miles west
of Cobleskill, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cobleskill, Duanesburg, Berne, Middleburgh, Summit, Schoharie,
Richmondville, Sharon Springs, Delanson, Central Bridge, Knox,
Carlisle, Sharon, Seward, Esperance, Duane, Zeh Corners, Beekman
Corners, West Richmondville and Rockwell Corners.
This includes Interstate 88 between exits 20 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
eastern and east central New York.
&&
LAT...LON 4282 7466 4280 7410 4257 7410 4258 7466
4262 7463 4265 7463 4274 7467 4279 7467
TIME...MOT...LOC 2036Z 262DEG 44KT 4271 7469
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KSLSpecial weather statement, May 22, 3:44 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Albany NY
444 PM EDT Sun May 22 2022
MAZ001-NYZ054-VTZ013-014-222115-
Northern Berkshire MA-Eastern Rensselaer NY-Western Windham VT-
Bennington VT-
444 PM EDT Sun May 22 2022
...A strong thunderstorm will impact portions of northeastern
Rensselaer, southern Bennington and southwestern Windham Counties
through 515 PM EDT...
At 443 PM EDT, Doppler radar was tracking a strong thunderstorm over
Grafton, or 9 miles south of Hoosick Falls, moving northeast at 35
mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bennington, Williamstown, Pownal, Grafton, Berlin, Hoosick, North
Bennington, Woodford, Old Bennington, Searsburg, Glastenbury,
Somerset, Paper Mill Village, Sodom, Petersburg Junction, East
Hoosick, Babcock Lake, South Shaftsbury, Center Berlin and
Petersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
western Massachusetts...east central New York...and southern Vermont.
&&
LAT...LON 4262 7340 4274 7351 4280 7349 4306 7307
4290 7288
TIME...MOT...LOC 2043Z 239DEG 49KT 4278 7341
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ATESpecial weather statement, May 22, 3:45 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Albany NY
445 PM EDT Sun May 22 2022
NYZ039-040-047-050-082-222115-
Southern Fulton NY-Schoharie NY-Northern Fulton NY-Montgomery NY-
Southern Saratoga NY-
445 PM EDT Sun May 22 2022
...A strong thunderstorm will impact portions of southeastern Fulton,
northwestern Schoharie and Montgomery Counties through 515 PM EDT...
At 445 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cherry Valley, or 7 miles southwest of Canajoharie, moving northeast
at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Amsterdam, Gloversville, Johnstown, Canajoharie, Fonda, Fort Plain,
Ephratah, Broadalbin, Hagaman, Mayfield, Sharon Springs, Fort
Johnson, Ames, Cranberry Creek, Tribes Hill, Perth, Glen, Berkshire,
Fultonville and Palatine Bridge.
This includes Interstate 90 between exits 27 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
eastern and east central New York.
&&
LAT...LON 4291 7475 4319 7420 4296 7402 4295 7405
4296 7409 4294 7409 4273 7466 4279 7467
4283 7465 4286 7476
TIME...MOT...LOC 2045Z 239DEG 49KT 4283 7470
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ATE